Frequent Flyer Club
Medication changes most often occur because you are symptomatic, having unacceptable side effects or you are changing a dosage.
I’ve been changing meds again because I need to find a replacement med for my atypical anti-psychotic med (AAP). Why?Because I have Type II Diabetes and AAP #1 makes it worse. I also wanted to change benzodiapenes (more on that later).
I’ve found that it’s a good idea to see my doctor more often when I’m making a med change. So I’ve been seeing my psychiatrist every two weeks for a couple of months. Med changes cause some physical symptoms like fatigue and diarhrrea that are mostly annoying as well as mental changes that can feel like riding a rollercoaster blind-folded.
During my last visit with my doctor, we discussed medication changes with the goal being for me to take as little medication as possible and still be stable. This is like trying to nail jello to a wall but its important because my liver and my brain cells are at stake. I’m afraid to google “psychotropic medications long term effects”.
So anyhoo, The Switch was on and the plan was that I would increase my dosage of AAP #2 to a therapeutic dose.
I also wanted to switch from one benzodiazepine (B1) to B2 (also a benzo) because B2 is faster acting. (I had been having more anxiety of the attack variety and I wanted a benzo that would squash these attacks.) I did what is called a cross-taper meaning that I reduced B1 at the same time I increased B2 over a two week period. A cross taper is necessary to prevent withdrawal effects from the benzo. Because, my friend, you do NOT want to go through benzo withdrawal. It feels like having the flu while being crazy as a loon. Never adjust your meds without consulting your doctor. And, yes, I semi-break this rule, but if I make a change, I always let her know.
A day or so into the med change and I am having anxiety mixed with depression. Fun Fact: This is known as a mixed state because I’m experiencing depression and agitation (in this case, anxiety) at the same time. You know, those times when you ugly cry?
I have been trying to re-frame ideas and negate all the bullshit in my head, but, as you are well aware, its really difficult to do when you’re weighed down with depression and anxiety. That’s why it’s so important to have a self-care plan in place when the moods hit. You can just press, “Play” and do what it takes to get through whatever bad state you’re in.
Doing the Opposite
On Day 3 of the med change, I met a friend for coffee. She happens to have the same psychiatrist as me and she said, “You really need to email Dr. A and let her know what’s going on.” I had been considering doing this anyway and her little push was all I needed.
It’s significant that I went out for coffee with my friend because its the exact opposite of what I wanted to do which was crawl under the covers and not speak to anyone. But I’ve learned that I feel better after talking with my friends and the benefit is so much bigger than the discomfort associated with doing the opposite of what I feel like doing. You can’t just fight your illness with medications. You have to use your mind and pay attention to what you’re telling yourself.
I also did the opposite yesterday. I went to group therapy yesterday even though I REALLY didn’t want to. But it was so helpful to be in that room with all of those supportive women. I know they genuinely want me to feel better and would do anything to help me get there. So, as usual, I felt better leaving group then when I came.
Time to Email the Doctor
I emailed my doctor with my symptoms and where I was with the med change. Within 24 hours, she wrote back and asked me to further describe the problem. This is a true rarity among psychiatrists….someone that answers emails and calls without forcing you to call back numerous times. I can always count on my doctor’s attention. She proposed a plan and I was to contact her again when my symptoms changed.
Thinking About Your Own Change?
Med changes aren’t usually too difficult. Over my lifetime, I’ve probably changed meds over 100 times. Of those 100 times, maybe 10-20 didn’t go well either because of a bad reaction to the med I’m trying to switch to or a bad reaction from reducing the med I’m trying to get off. Side effects typically don’t last long and aren’t intensely uncomfortable. Unfortunately, this particular med change is not the usual rodeo since I was in a mixed state. Oh, I forgot, my doc also said to try 5 mg of extended release Melatonin.
If you and your doctor are looking into a medication change, I would suggest the following:
1. limit it to one medication at a time so you know exactly what is causing symptoms; (broke my own rule with this med change);
2. get a run-down from your doctor about what to expect physically and mentally with the drug change;
3. decide with your doctor when you should contact her or him if things aren’t going well; and
4. ask your doctor the best method for getting in touch with them if things go wrong.
Let’s Go Back to Being Just Friends
Back on Planet AAP #2, I feel awful, can’t get out of bed. Depression up a notch. Anxiety up several. I can’t adult. I also stop taking the Melatonin. It’s time to email the doc again.
Again, she gets back to me right away and says pull the plug on AAP #2 and decreases the dose back to my original amount.
Long story short, as AAP #2, which made me feel activated and the Melatonin (I know, it’s crazy AF that Melatonin might affect me to the point I can’t stop sleeping) left my system I felt like I was back in my own skin again. I started laughing again and feeling like me.
I see my doc tomorrow and we’ll try to sort the puzzle out there.
So…what are the takeaways?
Always talk to a doctor before starting or stopping any medication.
Have a Self Care Plan in place
If you’re having a hard time, try to do the opposite of what you feel.
The four things to consider when deciding whether or not to change a medication.